Alert archive / North Carolina / Tornado Warnings in 2022
Tornado Warning 19, NWS Raleigh, NC
NWS Raleigh, NC issued this tornado warning at May 23, 2022, 4:58 PM EDT for Franklin County, Halifax County, Warren County, North Carolina. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2022, 4:58 PM EDT (20:58 UTC)
- Expired
- May 23, 2022, 5:14 PM EDT
- In force
- 16 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Franklin County, NC, Halifax County, NC, Warren County, NC
The radar
The Raleigh/Durham radar (KRAX), 73 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 153 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 926 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
978
WFUS52 KRAH 232058
TORRAH
NCC069-083-185-232145-
/O.NEW.KRAH.TO.W.0019.220523T2058Z-220523T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Raleigh NC
458 PM EDT Mon May 23 2022
The National Weather Service in Raleigh has issued a
* Tornado Warning for...
Southern Warren County in central North Carolina...
Northwestern Halifax County in central North Carolina...
Northeastern Franklin County in central North Carolina...
* Until 545 PM EDT.
* At 458 PM EDT, a severe thunderstorm capable of producing a tornado
was located 7 miles north of Louisburg, moving northeast at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Littleton around 535 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Arcola, Ingleside, Medoc Mountain State Park, Airlie and Afton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3627 7776 3619 7799 3620 7801 3618 7802
3612 7828 3622 7839 3623 7838 3623 7834
3627 7830 3631 7828 3650 7792
TIME...MOT...LOC 2058Z 241DEG 36KT 3620 7827
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Leins1 follow-up statement
025
WWUS52 KRAH 232114
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
514 PM EDT Mon May 23 2022
NCC069-083-185-232124-
/O.CAN.KRAH.TO.W.0019.000000T0000Z-220523T2145Z/
Warren NC-Halifax NC-Franklin NC-
514 PM EDT Mon May 23 2022
...THE TORNADO WARNING FOR SOUTHERN WARREN...NORTHWESTERN HALIFAX AND
NORTHEASTERN FRANKLIN COUNTIES IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and
a Severe Thunderstorm Warning remains in effect for the area until
615 PM.
LAT...LON 3627 7776 3619 7799 3620 7801 3618 7802
3612 7828 3622 7839 3623 7838 3623 7834
3627 7830 3631 7828 3650 7792
TIME...MOT...LOC 2112Z 241DEG 36KT 3628 7809
$$
LeinsWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at May 23, 4:50 PM EDT, 8 minutes earlier.
Area forecast discussion, May 23, 4:50 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 450 PM EDT Mon May 23 2022 .SYNOPSIS... An area of low pressure over Georgia will track ENE along a quasi- stationary sfc front that will extend across central NC through Tuesday. Another wet system is expected to affect the region mid to late week. && .NEAR TERM /THROUGH TONIGHT/... As of 450 PM Monday... ...Marginal Risk (level 1) for severe weather (damaging wind gusts and isolated tornado) this afternoon and evening... ...Much needed widespread rainfall anticipated today and tonight... As of 430 PM Monday... Ahead of the surface low that's currently over GA, an MCV enhanced convective band is racing NE across the central Piedmont counties, where it is starting to interact with the quasi-stationary front that's bisecting the area. This convective band is also starting to merge with the warm sector multi-cellular convection that developed over the southern coastal plain counties. A pocket of elevated shear(effective shear 45-50kts)attendant to the MCV, coupled with some weak backing of the low-level flow in advance of the low has produced a swath of scattered wind damage across the Piedmont counties. There has also been several instances in which the tightening/strengthening of embedded mesos, including along the surface front, warranted the issuance of several unverified tornado warnings. Not that the convective band is moving into a less unstable regime, north of the front, the severe threat is diminishing. However, additional showers and storms are expected this evening and overnight as the primary upper disturbance and area of low pressure lift NE into the area. The loss of heating and increasing BL cin should greatly limit severe potential with the second round of convection. However, given the anomalously moist precipitable water values of 1.75-2" into central NC(likely be a daily record maximum per GSO RAOB dating back to 1948), localized flooding will be possible especially in urban and small stream runoff issues. Lows tonight ranging from upper 50s/near 60 north to upper 60s/near 70 south. && .SHORT TERM /TUESDAY AND TUESDAY NIGHT/... As of 1258 PM Monday... Surface boundary will still be hung up across the area Tuesday morning (roughly along US-1) and it's likely that there will be showers and isolated thunderstorms ongoing at daybreak as the surface low traverses the area. Surface based instability and best BL-rooted thunderstorm chances during the day Tuesday will be in the warm sector south and east of the front (generally Sandhills/southern Coastal Plain) although elevated instability could allow for an occasional rumble of thunder anywhere across central NC. Eventually the surface low will move offshore with moist northeasterly flow pushing the front southward and CAD taking hold across a good majority of the area. The southern Coastal Plain is likely to remain within the warm unstable sector all day into the evening hours, and PoPs will remain highest in that area in particular. Temperatures tomorrow will vary considerably across the area with upper 60s in the NW and mid 80s in the SE. Lows in the upper 50s NW, mid 60s SE. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... As of 1258 PM Monday... Wednesday looks to be the driest day of the week with the front just south of the area. Relatively cool northeasterly flow will lead to cloudy skies along with the potential for some drizzle and/or very light rain but overall confidence in this scenario is low and I will only mention 15-20 PoPs during the daytime hours. Slightly higher precip chances will be confined to the Sandhills/southern Coastal Plain in the vicinity of the stalled surface boundary across SC. Temperatures will be below normal on Wednesday ranging from the lower 70s to the north to the lower 80s in the south. Lows in the lower 60s. Meanwhile to the west, an upper low will move out of the southern Plains and into the lower OH valley Thursday with a broad area of southwest flow aloft overspreading the Mid Atlantic. This will allow the stalled boundary to retreat northward as a warm front, once again putting NC into the warm sector ahead of an approaching low. Temperatures should easily return to the upper 70s to mid 80s on Thursday, with similar but slightly lower temps on Friday. Lee troughing near the mountains will likely serve as a focal point for shower and storm development Thursday afternoon and evening, before showers and storms move eastward across the remainder of the area on Friday. At the same time the upper low and attendant surface cold front will slowly move through the area, bringing increased chances of showers and storms to close out the week. Anomalously high PW's will precede this trough much like what we've seen recently and some localized areas of heavy rain can't be ruled out Thursday and especially Friday. There are still varying solutions with respect to how quickly the upper low exits the area, and this is also evident in the ensembles and ensemble clusters. There's at least a small consensus showing cyclonic flow aloft across the area through the weekend but with rising heights nudging into the southwest Piedmont. This should yield steadily rising temperatures that are slightly above normal for late May along with a very low end chance (20 percent) of showers and storms Sunday into Monday. && .AVIATION /19Z MONDAY THROUGH FRIDAY/... As of 330 PM Monday... 24 hour TAF period: An area of low pressure tracking along a nearly stationary front will result in periods of showers and storms through Tuesday afternoon/evening. In addition to the sub-VFR restrictions associated with the stronger convection, moisture pooling along the front will result in the development of widespread LIFR to IFR ceilings this evening and tonight. IFR to MVFR conditions will linger into the afternoon on Tuesday, with the potential for ceilings to lift to low-end VFR across southern NC, including KFAY. Looking ahead: Widespread LIFR to IFR sub-VFR conditions in stratus and fog is expected again Tuesday night/Wednesday morning. Some improvement is expected Wednesday into Thursday before another cold front brings showers/storms and another round of sub-VFR weather to close out the week. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Badgett NEAR TERM...CBL SHORT TERM...Leins LONG TERM...Leins AVIATION...CBL/Badgett
Hazardous weather outlook, May 23, 10:02 AM EDT, 6 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 1002 AM EDT Mon May 23 2022 NCZ007>011-021>028-038>043-073>078-083>086-088-089-241415- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 1002 AM EDT Mon May 23 2022 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. There is a Marginal (Level 1) Risk of severe thunderstorms this afternoon and evening, generally for areas south of Interstate 85. Damaging wind gusts are the primary hazard. An isolated tornado will be possible along the track of low pressure later today into the evening. In addition, heavy rainfall with localized areas of up to 3 inches can be expected this afternoon and tonight. Minor flooding of urban areas and small streams can be expected. Isolated flash flooding is possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 23, 3:57 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
357 PM EDT MON MAY 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM TSTM WND DMG 1 ENE SANFORD 35.48N 79.17W
05/23/2022 LEE NC LAW ENFORCEMENT
TREE BLOWN DOWN AT THE INTERSECTION OF
MCIVER ST AND 7TH STREET IN SANFORD.
&&
KCLocal storm report, May 23, 3:58 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
358 PM EDT MON MAY 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM TSTM WND DMG SANFORD 35.48N 79.19W
05/23/2022 LEE NC LAW ENFORCEMENT
TREE BLOWN DOWN NEAR THE INTERSECTION OF
CARTHAGE ST AND CARBONTON RD. TIME ESTIMATED
BY RADAR.
&&
KCLocal storm report, May 23, 4:17 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
417 PM EDT MON MAY 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG 2 NNE ULAH 35.67N 79.83W
05/23/2022 RANDOLPH NC PUBLIC
TREES BLOWN DOWN. TIME ESTIMATED BY RADAR.
&&
KCLocal storm report, May 23, 4:38 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
438 PM EDT MON MAY 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM TSTM WND DMG 4 NW FLOWERS 35.68N 78.40W
05/23/2022 JOHNSTON NC 911 CALL CENTER
TREE DOWN ON POWER LINE.
&&
NPLocal storm report, May 23, 4:54 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
454 PM EDT MON MAY 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HEAVY RAIN 2 NE HILLSBOROUGH 36.09N 79.08W
05/23/2022 M2.04 INCH ORANGE NC COCORAHS
COCORAHS REPORT OF 2.04 INCHES OF RAIN IN 30
MINUTES.
&&
KCSpecial weather statement, May 23, 4:54 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Raleigh NC
454 PM EDT Mon May 23 2022
NCZ008>010-232200-
Vance NC-Warren NC-Granville NC-
454 PM EDT Mon May 23 2022
...Strong thunderstorms will impact portions of Vance, northwestern
Warren and central Granville Counties through 600 PM EDT...
At 453 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Oxford to near Kittrell.
Movement was northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Henderson, Oxford, Norlina, Stovall, Middleburg, Steele Creek Marina
& Campground, Kerr Lake, South Henderson, Wise and Dabney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3617 7853 3627 7880 3637 7880 3654 7853
3654 7801
TIME...MOT...LOC 2053Z 235DEG 36KT 3632 7874 3623 7848
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JDThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 1:31 PM EDT | Special Weather Statement | RAH | Anson, Montgomery, Stanly | 59 min |
| May 23, 1:44 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Richmond, Stanly | 61 min |
| May 23, 1:59 PM EDT | Tornado Warning | RAH | Davidson, Montgomery, Randolph, Stanly | 46 min |
| May 23, 2:26 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Davidson, Montgomery, Moore, Randolph | 64 min |
| May 23, 2:32 PM EDT | Severe Thunderstorm Warning | RAH | Hoke, Montgomery, Moore, Richmond, Scotland | 43 min |
| May 23, 2:36 PM EDT | Special Weather Statement | RAH | Alamance | 54 min |
| May 23, 2:49 PM EDT | Special Weather Statement | RAH | Johnston, Wayne | 56 min |
| May 23, 2:49 PM EDT | Tornado Warning | RAH | Chatham, Lee, Moore | 31 min |
| May 23, 3:12 PM EDT | Special Weather Statement | RAH | Harnett, Lee | 63 min |
| May 23, 3:13 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Orange, Person | 62 min |
| May 23, 3:18 PM EDT | Areal Flood Advisory | RAH | Alamance, Guilford, Orange | 39 min |
| May 23, 3:23 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Durham, Lee, Orange | 51 min |
| May 23, 3:26 PM EDT | Special Weather Statement | RAH | Alamance | 64 min |
| May 23, 3:33 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Harnett, Lee, Wake | 57 min |
| May 23, 3:51 PM EDT | Areal Flood Advisory | RAH | Guilford | 100 min |
| May 23, 3:51 PM EDT | Special Weather Statement | RAH | Johnston, Wayne | 54 min |
| May 23, 3:55 PM EDT | Flash Flood Warning | RAH | Alamance | 113 min |
| May 23, 3:57 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Granville, Wake | 50 min |
| May 23, 4:05 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wake | 55 min |
| May 23, 4:06 PM EDT | Tornado Warning | RAH | Durham, Franklin, Granville, Wake | 39 min |
| May 23, 4:11 PM EDT | Tornado Warning | RAH | Durham, Franklin, Granville, Vance | 34 min |
| May 23, 4:17 PM EDT | Flash Flood Warning | RAH | Orange | 2 hr |
| May 23, 4:23 PM EDT | Flash Flood Warning | RAH | Chatham, Durham, Harnett, Johnston, Lee, Wake | 114 min |
| May 23, 4:34 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Granville, Nash, Vance | 56 min |
| May 23, 4:54 PM EDT | Special Weather Statement | RAH | Granville, Vance | 66 min |
| May 23, 5:05 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Halifax, Nash | 70 min |
| May 23, 5:14 PM EDT | Severe Thunderstorm Warning | RAH | Halifax, Warren | 61 min |
| May 23, 5:44 PM EDT | Special Weather Statement | RAH | Edgecombe, Wilson | 61 min |
| May 23, 5:54 PM EDT | Areal Flood Advisory | RAH | Edgecombe, Franklin, Halifax, Nash, Wilson | 2 hr |
| May 23, 7:34 PM EDT | Special Weather Statement | RAH | Anson, Montgomery | 56 min |
Nearby
Tornado Warnings in North Carolina, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.